Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 79, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 14, 2012, 5:55 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2012, 5:55 PM CDT (22:55 UTC)
- Expired
- Jun 14, 2012, 6:13 PM CDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2256 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
035 WUUS53 KGLD 142255 SVRGLD NEC087-145-150000- /O.NEW.KGLD.SV.W.0079.120614T2255Z-120615T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 555 PM CDT THU JUN 14 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... NORTHWESTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 700 PM CDT * AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CULBERTSON...AND WAS MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN HITCHCOCK AND NORTHWESTERN RED WILLOW COUNTIES. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 60 AND 88. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 10 AND 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4011 10062 4016 10105 4035 10095 4035 10051 TIME...MOT...LOC 2255Z 189DEG 9KT 4029 10073 WIND...HAIL 60MPH 1.00IN $$ AEP
1 follow-up statement
787 WWUS53 KGLD 142313 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 513 PM MDT THU JUN 14 2012 NEC087-145-142323- /O.CAN.KGLD.SV.W.0079.000000T0000Z-120615T0000Z/ HITCHCOCK NE-RED WILLOW NE- 613 PM CDT THU JUN 14 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RED WILLOW AND NORTHEASTERN HITCHCOCK COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED AREA. LAT...LON 4011 10062 4016 10105 4035 10095 4035 10051 TIME...MOT...LOC 2313Z 189DEG 9KT 4033 10072 $$ JSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:35 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 14, 3:35 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT THU JUN 14 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 225 PM MDT THU JUN 14 2012 COMPLICATED FORECAST FOR LATE THIS AFTERNOON AND EVENING WITH STALLED COLD FRONT ACROSS THE CWA AND THE POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP BY 21Z. CURRENT VAPOR IMAGERY SHOWS COMPACT UPPER LEVEL TROUGH MOVING INTO MANITOBA WITH VORT MAX MOVING THROUGH NORTH DAKOTA. ANOTHER WAVE MOVING THROUGH THE SOUTHERN ROCKIES WILL IMPACT THE REGION LATE THIS AFTERNOON AND EVENING. AT THE SURFACE...COLD FRONT HAS SAGGED INTO THE CWA AND CURRENTLY STALLED ALONG A LINE FROM ABOUT MCCOOK NEBRASKA TO LAMAR COLORADO AND WILL BE THE MAIN FOCUS FOR CONVECTIVE DEVELOPMENT. EXPECT DEVELOPMENT TO BEGIN ALONG CONVERGENCE ZONE NEAR TRENTON AND WORK SOUTHWARD ALONG FRONT. SURFACE OBS IMPLY THAT WINDS ARE BEGINNING TO BACK ACROSS THE NORTHEAST CWA WITH MESOLOW DEVELOPING IN THE NORTHWEST CORNER OF KANSAS. THIS WILL ALLOW FOR INCREASED CONVERGENCE ALONG THE FRONTAL BOUNDARY. CAP HAS QUICKLY BEGUN TO ERODE AS DAYTIME HEATING HAS HELPED TO MIX OUT THE BOUNDARY LAYER. DEEP LAYER MOISTURE PROFILE WITH SURFACE DEW POINTS IN THE 50S AND 60S ACROSS THE CWA HAS CONTRIBUTED TO A VERY UNSTABLE AIR MASS ACROSS KANSAS AND NEBRASKA. WITH PRECIPITABLE WATER VALUES OF 1-1.5 INCHES AND RELATIVELY WEAK FLOW ALOFT...STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH WILL LEAD TO FLOOD ISSUES ALONG THE CONVECTIVE LINE. IN ADDITION...SIGNIFICANT CAPE VALUES OF 3000-4000 J/KG WILL ALLOW FOR STRONG UPDRAFTS AND THE PRODUCTION OF LARGE HAIL. STORMS WILL MOVE EASTWARD THROUGH THIS EVENING. FRIDAY BRINGS ANOTHER CHANCE FOR THUNDERSTORMS AS LOW LEVEL MOISTURE CONTINUES TO BE ABUNDANTLY AVAILABLE AND ANOTHER SHORTWAVE TROUGH AND PACIFIC COLD FRONT APPROACH THE REGION. CYCLOGENESIS WILL DEVELOP ACROSS NEW MEXICO BY TOMORROW AFTERNOON AND WILL ALLOW FOR UPSLOPE FLOW PATTERN ALONG THE HIGH PLAINS. GREATEST THREAT FOR SEVERE WEATHER WILL EXTEND FROM NORTHEAST COLORADO NORTH INTO THE BLACK HILLS OF SOUTH DAKOTA. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 225 PM MDT THU JUN 14 2012 AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE IN FROM THE WEST FRIDAY EVENING. MODELS SHOW THE BEST INSTABILITY TO BE JUST AHEAD OF THE UPPER LEVEL TROUGH ALONG AND WEST OF THE COLORADO BORDER. THERE IS ALSO A SURFACE TROUGH JUST SOUTH OF THE AREA WHICH MAY ALSO SERVE AS A FOCUS FOR CONVECTION...SO WILL EXTEND PRECIP. CHANCES SOUTH TOWARD THE TRIBUNE AND LEOTI AREA. FURTHER EAST OF THE COLORADO BORDER POINT SOUNDINGS SHOW A WEAK CAP IN PLACE SO WILL KEEP AREAS FURTHER EAST DRY FOR THE EARLY EVENING. DURING THE LATE EVENING THE SHORT WAVE TROUGH CONTINUES TO PROGRESS EAST AS DOES THE AXIS OF INSTABILITY. AS THE LOW LEVEL JET STRENGTHENS 850-700MB THETA-E CONVERGENCE DEVELOPS OVER THE CENTRAL PART OF THE AREA. POINT SOUNDINGS SATURATE DOWN TO 850MB OR SO. WITH THE ADDED LIFTING OF THE LOW LEVEL JET AND INCREASED MOISTURE...THIS SHOULD BE THE BEST PERIOD FOR PRECIPITATION SO HAVE INCREASED PRECIP. CHANCES SOME DURING THE LATE EVENING. DURING THE OVERNIGHT PERIOD THE SHORT WAVE TROUGH PROGRESSES EASTWARD...EXITING THE AREA DURING THE EARLY MORNING. A COLD FRONT WILL MOVE INTO THE TRI-STATE AREA BEHIND THE SHORT WAVE TROUGH. WITH POINT SOUNDINGS SHOWING A DRYING TREND WILL HAVE PRECIP. CHANCES DECLINE THROUGH THE REST OF THE NIGHT. SATURDAY WILL LEAVE IN SOME SLIGHT CHANCES FOR THE MORNING OVER THE MCCOOK TO HILL CITY AREA AS THE UPPER LEVEL SHORT WAVE TROUGH EXITS THE AREA. THERE WILL BE SOME LINGERING MOISTURE FOR LIFTING ALONG THE COLD FRONT TO WORK WITH. THE COLD FRONT WILL EXIT THE AREA AROUND NOON...STALLING JUST SOUTH OF THE AREA DURING THE AFTERNOON. DURING THE AFTERNOON AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE WESTERN PART OF THE AREA. AN INSTABILITY AXIS WILL DEVELOP ALONG THE COLORADO BORDER WITH MINIMAL CINH WHICH WILL ALLOW THUNDERSTORMS TO DEVELOP AHEAD OF THE UPPER LEVEL TROUGH. MODELS ALSO SHOW AN AREA OF SURFACE CONVERGENCE IN THE WIND FIELD CO-LOCATED WITH THE INSTABILITY AXIS WHICH SHOULD SERVE AS A FOCUS FOR STORM DEVELOPMENT. THE STALLED FRONT SOUTH OF THE AREA WILL ALSO SERVE AS A FOCUS FOR CONVECTION DURING THE LATE AFTERNOON SO HAVE EXTENDED THE PRECIP. CHANCES FROM THE COLORADO BORDER EAST TOWARD LEOTI AND HILL CITY. TRAINING THUNDERSTORMS MAY DEVELOP AROUND THE TRIBUNE TO HILL CITY AREA DUE TO THE MEAN FLOW RUNNING PARALLEL TO THE STALLED FRONT JUST SOUTH OF THE AREA. SATURDAY NIGHT ANOTHER UPPER LEVEL SHORT WAVE TROUGH MOVES THROUGH THE AREA. MODELS DISAGREE WITH THE TIMING OF SHORT WAVE TROUGH. THE NAM/SREF/ECMWF MOVE THE TROUGH THROUGH FASTER WHILE THE GFS MOVES THE TROUGH THROUGH SLOWER. WILL SIDE WITH THE CONSENSUS AND KEEP THE WEST HALF OF THE AREA DRY WITH SOME PRECIP. CHANCES OVER THE EAST DURING THE OVERNIGHT HOURS BEFORE THE SHORT WAVE TROUGH EXITS DURING THE EARLY MORNING HOURS. FOR THE SUNDAY THROUGH THURSDAY PERIOD A LONG WAVE TROUGH WILL REMAIN JUST NORTH OF THE AREA. ON TUESDAY AN UPPER LEVEL SHORT WAVE TROUGH WILL DEEPEN OVER THE GREAT BASIN...TURNING THE UPPER LEVEL FLOW TO THE SOUTHWEST. TUESDAY NIGHT A SHORT WAVE TROUGH WILL MOVE THROUGH THE AREA ACROSS A DRY LINE. THIS WILL LEAD TO PRECIPITATION CHANCES FOR THE EASTERN PART OF THE AREA. WEDNESDAY THERE WILL BE SOME LINGERING PRECIP. CHANCES IN THE FAR EAST AS THE SHORT WAVE TROUGH DEPARTS THE AREA. A COLD FRONT WILL MOVE IN WEDNESDAY NIGHT....GIVING THE AREA THE BEST SHOT AT PRECIP. CHANCES FOR NEXT WEEK. BEHIND THE FRONT THE LONG WAVE TROUGH AXIS WILL MOVE THROUGH THE AREA...BRINGING PRECIP. CHANCES TO AN END. THERE MAY BE A FEW LINGERING PRECIP. CHANCES OUT EAST AND SOUTH BEFORE THE FRONT AND TROUGH AXIS EXIT THE AREA THURSDAY MORNING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1146 AM MDT THU JUN 14 2012 MAIN CONCERN FOR PREVAILING TAF PERIOD WILL BE THE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. FRONT HAS MOVED THROUGH KGLD WITH WINDS SWITCHING AROUND TO THE NORTHWEST BEHIND THE FRONT. EXPECT MAIN CONVECTIVE LINE TO INITIATE BETWEEN 20-21Z ALONG THE FRONTAL ZONE. MOST OF THE CONVECTION WILL OCCUR SOUTH AND EAST OF KGLD AND MOVE EASTWARD. HAVE ADDED A VCTS FOR KGLD IN CASE INITIATION BEGINS FURTHER WEST THAN EXPECTED. WINDS WILL BE GUSTY AFTER THE FRONT PASSES AND BECOME LIGHT OVERNIGHT. BUFKIT SOUNDINGS BRING STRATUS DECK INTO BOTH TERMINALS BY TOMORROW MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...PM LONG TERM...JTL AVIATION...PMM
Hazardous weather outlook, Jun 14, 11:37 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT THU JUN 14 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT THU JUN 14 2012 /1137 AM CDT THU JUN 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT...MAINLY EAST OF THE COLORADO KANSAS BORDER. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON THROUGH EVENING ACROSS MUCH OF THE AREA AS A WEATHER DISTURBANCE MOVES ACROSS THE AREA FROM THE WEST. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED SATURDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 14, 4:43 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 9 NNE LUDELL 39.97N 100.89W
06/14/2012 M1.00 INCH RAWLINS KS PUBLIC
ESTIMATED LOCATION OF REPORT.
0330 PM HAIL 9 NNE LUDELL 39.97N 100.89W
06/14/2012 E1.00 INCH RAWLINS KS PUBLIC
ESTIMATED LOCATION OF REPORT.
&&
LUNDQUISTLocal storm report, Jun 14, 4:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 N LUDELL 39.91N 100.96W
06/14/2012 E1.75 INCH RAWLINS KS TRAINED SPOTTER
DIME SIZE HAIL STILL FALLING.
&&
LUNDQUISTLocal storm report, Jun 14, 5:04 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL DANBURY 40.04N 100.40W
06/14/2012 E1.00 INCH RED WILLOW NE TRAINED SPOTTER
ESTIMATED 40-50 MPH WINDS.
&&
LUNDQUISTLocal storm report, Jun 14, 5:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 11 NNE NORCATUR 39.98N 100.11W
06/14/2012 E0.88 INCH NORTON KS PUBLIC
HAIL IS STILL FALLING WITH WIND GUSTS OF 40 MPH.
&&
LUNDQUISTLocal storm report, Jun 14, 5:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 E MCCOOK 40.20N 100.54W
06/14/2012 E1.25 INCH RED WILLOW NE TRAINED SPOTTER
&&
MLAMMERSLocal storm report, Jun 14, 5:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NW REAGER 39.86N 100.14W
06/14/2012 E0.88 INCH NORTON KS PUBLIC
HAIL STILL FALLING. WIND GUSTS UP TO 50 MPH WITH HEAVY
RAINFALL REDUCING VISIBILITIES TO A QUARTER MILE.
&&
LUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Special Weather Statement | GLD | Hitchcock | 35 min |
| Jun 14, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 64 min |
| Jun 14, 4:20 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 55 min |
| Jun 14, 4:43 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 44 min |
| Jun 14, 5:20 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.